South Carolina, 2009

Lightning Strike in South Carolina, February 28, 2009

February 28, 2009 · NWS CAE · 1 event in 1 county or zone

Lightning from a thunderstorm caused a house fire in McCormick County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Lightning from a thunderstorm caused a house fire in McCormick County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 28, 7:44 AM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Feb 28, 7:44 AM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
744 AM EST SAT FEB 28 2009

.SYNOPSIS...
LOW PRESSURE ACROSS MS/AL THIS MORNING WILL MOVE EWD ALONG STALLED
FRONTAL BOUNDARY TODAY. THE AREA OF LOW PRESSURE WILL MOVE OFF THE
SOUTHEAST COAST ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MODELS IN PRETTY AGREEMENT THROUGH THE NEAR TERM IN HANDLING OF
S/W DIVING SEWD AND LOW PRESSURE OVER THE DEEP SOUTH. WV LOOP
SHOWS ONE S/W MOVING ACROSS THE TN VALLEY WITH MUCH STRONGER S/W
DIVING SEWD THROUGH THE CNTRL PLAINS. 88D REGIONAL LOOP SHOWS
SHRA/FEW TSRA STRETCHING FROM AL EWD THROUGH GA INTO THE
CAROLINAS. MOST OF THE PCPN THIS MORNING APPEARS TO BE ALONG
STALLED FRONTAL BOUNDARY. AS S/W DIVES INTO THE LWR MS VALLEY
DURING THE DAY...SURFACE LOW PRESSURE WILL MOVE EWD INTO GA. BY
TONIGHT...CLOSED LOW WILL MOVE INTO THE DEEP SOUTH REGION OF AL.
SURFACE LOW EXPECTED TO MOVE CLOSE TO THE GA/SC COAST. COUPLE OF
ISSUED TODAY WILL BE THE POTENTIAL FOR SOME LOCALLY HEAVY RAIN
ALONG WITH POTENTIAL FOR A FEW STRONG STORMS THIS AFTERNOON/EARLY
EVENING. SPC CONTINUES TO HAVE AREAS S OF I-20 OUTLOOKED FOR SLGT
RISK SVR. CONVECTIVE ANALYSIS INDICATES THAT BEST POTENTIAL FOR
SEVERE WEATHER WOULD BE ACROSS THE CSRA AND SE PORTION OF THE CWA.
LOW LEVEL 50 JET JET...UPPER LEVEL DIFFLUENCE...TOTALS ARND 50 AND
BEST INSTABILITY S OF A LINE FROM AUGUSTA TO NEAR COLUMBIA TO
MANNING. GOOD SHEAR OVER THE AREA THIS AFTERNOON COMBINED WITH
INSTABILITY WILL SET UP AN ENVIRONMENT FOR ROTATING THUNDERSTORMS.
MAIN THREAT WOULD BE DAMAGING WINDS...BUT POTENTIAL EXIST FOR AN
ISOLATED TORNADO. GOOD ISENTROPIC LIFT WILL CONTINUE TODAY AND
EXPECT GOOD RAINFALL AMOUNTS...ESPECIALLY ALONG FRONTAL BOUNDARY.
GUIDANCE AND LOCAL NUMBERS VERY CLOSE IN REGARDS TO TEMPS AND POPS
TODAY...BUT BEGIN TO DIFFER ON TEMPS TONIGHT. WILL CONTINUE WITH
CATEGORICAL POPS THROUGH THE PERIOD AND NEAR CONSENSUS FOR TEMPS.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
SIGNIFICANT EVENT POTENTIAL CONTINUES IN THE SHORT TERM AND EACH
MODEL RUN TRIES TO FOCUS ON POTENTIAL FOR WINTRY PRECIPITATION
ACROSS THE AREA LATE SUNDAY AFTERNOON INTO EARLY MONDAY MORNING.
MODELS SEEMS TO HAVE COME INTO RATHER GOOD AGREEMENT THAT STRONG
S/W/CLOSED LOW WILL DIVE SEWD INTO THE DEEP SOUTH ON SUNDAY AND
SLOWLY MOVE E/NE THROUGH MON. NAM/GFS VERY CLOSE...HOWEVER ECMWF
STILL REMAIN A BIT FARTHER N. AT THE SURFACE...LOW PRESSURE ALONG
THE SE COAST NEAR GA/SC WILL MOVE SLOWLY E/NEWD AND DEEPEN THROUGH
MON. DURING THE DAY ON SUN...AS LOW PRESSURE DEEPENS...HEIGHTS
WILL RAPIDLY FALL OVER THE AREA AS WELL AS LOW LEVEL TEMPS AND
THICKNESSES. RAINFALL ACROSS THE AREA ON SUN WILL GRADUALLY BEGIN
TO MIX WITH AND CHANGE TO SNOW AS THE COLDER AIR MOVE INTO THE
REGION ALOFT AND THEN GRADUALLY TO THE SURFACE. THIS TREND WILL
GRADUALLY TAKE PLACE FROM W TO E FROM SUNDAY EVENING INTO SUNDAY
NIGHT. MODEL SOUNDINGS AND ENSEMBLE PLUME DIAGRAMS INDICATE THAT A
CHANGEOVER WILL BEGIN DURING THE LATE AFTERNOON ACROSS THE NRN
MIDLANDS AND DURING THE EARLY EVENING HOURS ACROSS THE CENTRAL
MIDLANDS AND LATE EVENING/MIDNIGHT FOR THE REMAINDER OF THE CWA.
HPC WINTER WX GRAPHICS INDICATE THE POTENTIAL FOR 1 TO 4 INCHES OF
SNOW WITH THE EVENT WITH THE HEAVIEST ACROSS THE NRN MIDLANDS.
BECAUSE OF THIS ALONG WITH COORDINATION...HAVE DECIDED TO ISSUE A
WINTER STORM WATCH FOR THE NORTHERN MIDLANDS FOR LATE SUNDAY
AFTERNOON THROUGH MONDAY MORNING. GUIDANCE AND LOCAL NUMBERS SHOW
QUITE A RANGE FOR TEMPS ON SUN/SUN NIGHT...BUT HAVE GONE BELOW
GUIDANCE CONSENSUS DUE TO GOOD CAA ASSOCIATED WITH DEEPENING AREA
OF LOW PRESSURE AND CLOSED LOW MOVG ACRS THE AREA. WITH DEPARTING
SYSTEM ON MON...HAVE STAYED JUST BELOW CONSENSUS FOR TEMPS WITH
N/NW WINDS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
THINGS SETTLE DOWN BY MONDAY NIGHT AS SYSTEM MOVES NEWD TO NEW
ENGLAND. MID/UPPER FLOW WILL REMAIN NW TUE THROUGH THU...BUT
HEIGHTS GRADUALLY RISE AND EXPECT TEMPS TO GRADUALLY RISE THROUGH
THE PERIOD. RIDGING BEGINS TO BUILD INTO THE AREA THU/FRI AND
TEMPS SHOULD RISE EVEN MORE. AT THE SURFACE...HIGH PRESSURE WILL
DOMINATE THE WEATHER THROUGH THE PERIOD. TEMPS WILL START OFF
BELOW NORMAL FOR THE BEGINNING OF THE WEEK AND WARM TO ABOVE
NORMAL BY THE END OF THE PERIOD.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS THE AREA BY LATE
MORNING. SOUTHERLY WINDS AHEAD OF THE FRONT WILL CONTINUE TO
BRING MOISTURE INTO THE AREA THROUGH THE MORNING. WIDESPREAD
SHOWERS FORECAST. IFR CONDITIONS OVER GEORGIA SPREADING INTO
CENTRAL SOUTH CAROLINA...CEILINGS AT TIMES BELOW 1000 FT. FRONT
MAY HANG UP JUST NORTHWEST OF AGS/CAE...WHICH COULD RESULT IN
HIGHER CEILINGS THIS AFTERNOON TO MVFR. WINDS BECOMING SOUTHEAST
AND THEN SOUTH AFTER 18Z...A FEW GUSTS TO NEAR 20 KTS POSSIBLE
ESPECIALLY NEAR AGS/OGB WHERE MIXING IS MORE LIKELY. RAIN SHOULD
CONTINUE OVERNIGHT WITH IFR CONDITIONS.

EXTENDED AVIATION OUTLOOK...WIDESPREAD MVFR OR IFR CONDITIONS
EXPECTED TO SUNDAY INTO MONDAY ASSOCIATED WITH SLOW MOVING LOW
PRESSURE MOVING ACROSS THE REGION.  POTENTIAL EXISTS FOR MIX OF RAIN
OR SNOW LATE SUNDAY INTO MONDAY MORNING.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY MORNING
     FOR SCZ015-016-021.
GA...NONE.

&&
Hazardous weather outlook, Feb 28, 5:37 AM EST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
537 AM EST SAT FEB 28 2009

GAZ040-SCZ018-020-022-025>029-031-037-038-011045-
LINCOLN-MCCORMICK-NEWBERRY-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-SUMTER-CALHOUN-CLARENDON-
537 AM EST SAT FEB 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY SOUTH MIDLANDS THIS
AFTERNOON. DAMAGING WINDS MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LOW PRESSURE SYSTEM WILL DEVELOP ALONG THE SOUTH CAROLINA COAST
SUNDAY. THERE IS POTENTIAL FOR SNOW SUNDAY NIGHT INTO EARLY
MONDAY AS COLDER AIR FILTERS INTO THE REGION. LIGHT ACCUMULATIONS
OF SNOW ARE FORECAST...BUT UNCERTAINTY IN THE AMOUNTS STILL
EXISTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

GAZ063>065-077-SCZ030-035-036-041-011045-
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-AIKEN-BARNWELL-ORANGEBURG-BAMBERG-
537 AM EST SAT FEB 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LOW PRESSURE SYSTEM WILL DEVELOP ALONG THE SOUTH CAROLINA COAST
SUNDAY. THERE IS POTENTIAL FOR SNOW SUNDAY NIGHT INTO EARLY
MONDAY AS COLDER AIR FILTERS INTO THE REGION. LIGHT ACCUMULATIONS
OF SNOW ARE FORECAST...BUT UNCERTAINTY IN THE AMOUNTS STILL
EXISTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

SCZ015-016-021-011045-
LANCASTER-CHESTERFIELD-FAIRFIELD-
537 AM EST SAT FEB 28 2009

...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NONE HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 103 km away, was scanning. The volume nearest the first event began at 16:11 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, McCormick

When
February 28, 11:10 AM EST
Where
McCormick County, Meriwether
Property damage
$200,000
Reported by
Newspaper
Coordinates
33.650, -82.170

Lightning struck a home in the Mt. Vintage subdivision in Merriwether causing major damage to a 2 story brick home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2009Every state in 2009This day in weather historyWarnings in South Carolina, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149122.